Prevalence of vincristine induced-peripheral neuropathy among Sudanese cancer patients

    Published on:April 2016
    Journal of Young Pharmacists, 2016; 8(3):239-243
    Original Article | doi:10.5530/jyp.2016.3.12
    Authors:

    Ethar Abdelmageed Imam1, Alnada Ibrahim2, Subish Palaian3, Mohamed Izham Mohamed Ibrahim4*

    1Department of Pharmacy, Clinical Pharmacist, Security Forces Hospital, Makkah, SAUDI ARABIA.

    2Department of Academic Affairs, Faculty of Pharmacy, University of Khartoum, Khartoum, SUDAN.

    3Department of Pharmacy Practice, College of Pharmacy, Gulf Medical University, Ajman, UNITED ARAB EMIRATES.

    4Clinical Pharmacy and Practice Section, College of Pharmacy, Qatar University, Al Tarfa, P.O. Box 2713, Doha, QATAR.

    Abstract:

    Background: Increasing clinical evidence suggests treatment of cancer with neurotoxic agents results in some degree of peripheral neuropathy. Objective: The main objective of the study was to evaluate vincristine induced peripheral neuropathy among Sudanese cancer patients. Methods: A descriptive cross-sectional study was carried out at Radiation and Isotopes Center, Khartoum State, Sudan. All patients suffering from cancer with an age of 18 to 65 years were reviewed. A self-developed data collection form was used to collect the demographic data; drug use history; medical diseases; and vincristine cycles. The World Health Organization criteria were used to grade the side-effects. Data was collected for a period of two months and were analyzed descriptively. Results: Out of 78 patients reviewed, majority were females (n=47, 60.3%). Most of the patients were in the age group of 18-30 (n=27, 34.6%) and 51-60 (n=27, 34.6%) years. Twenty six (33.3%) of the patients took analgesic and 15.3% (n=12) experienced hypertension. Most of the patients went through more than 6 cycles of therapy with vincristine (n=24, 30.9%). Our study showed that ‘altered bowel function (i.e constipation)’ was the most important neuropathic change, which occurred in 62 (79.5%) of the patients who received vincristine. The second common neuropathic change was the ‘lack of ability to go upstairs un-aided’, which occurred in 37 (47.4%) of patients receiving vincristine. Majority of the patients (n=37, 47.5%) showed mild paresthesia as graded by the ‘WHO grading scale’. Conclusion: More than three-fourth of the cancer patients experienced vincristine induced peripheral neuropathy. Healthcare professionals need some understanding regarding medical management that may decrease occurrence of neuropathy and a better planning and implementing special care for patients at risk.

    Key words: Cancer, Chemotherapy, Peripheral Neuropathy, Sudan, Vincristine.

    Article Download

     

    Ad

     

    Navigation